The patient is a 20-year-old female with a history of asthma and anxiety with panic attacks who presented with palpitations and lightheadedness/pre-syncope. The morning of admission, she was attending a seminar and experienced an acute onset of palpitations. The palpitations started while she was seated and worsened upon standing. They were associated with lightheadedness, shortness of breath, and chest tightness. A nurse attending the seminar recommended that she go to the emergency room.
On presentation to the emergency department (ED) her vital signs were: Temperature: 99.2°F, Blood pressure (BP): 140/98; Heart rate (HR): 140; Respiratory rate (RR): 16; Oxygen saturation: 100% on room air. She reported that she had experienced prior panic attacks but that this episode was persistent and significantly more intense in comparison. She also reported that a few days prior to presentation she had completed a prolonged course of antibiotics for tonsillitis. Her only medications were oral contraceptive pills (OCPs) and dextroamphetamine/ amphetamine (Adderall®). She reported taking her Adderall® as prescribed, most recently on the day prior to presentation. She denied other stimulant or illicit drug abuse. Her family history was significant for anti-phospholipid antibody syndrome (APS) in her mother.
Valentino, MD, PhD, Michael A.
"A Young Female Who Develops Tachycardia and Orthostatic Intolerance Following a Recent Infection,"
The Medicine Forum: Vol. 14
, Article 19.
Available at: https://jdc.jefferson.edu/tmf/vol14/iss1/19